Wyoming, 2021

Winter Storm in Wyoming, October 11 to 13, 2021

October 11 to 13, 2021 · NWS BYZ · 2 events in 2 counties and zones

The seasons first snow occurred during the second week of October. A surface low moved northeast out of the Four Corners region across Wyoming into the northern high plains.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BYZ wrote it up.

The seasons first snow occurred during the second week of October. A surface low moved northeast out of the Four Corners region across Wyoming into the northern high plains. This allowed cold air to move south out of Canada while drawing moisture northward from the Gulf of Mexico. However, most of the cold air was due to dynamic cooling as a result of this powerful low. Heavy snow occurred across the entire Billings Forecast Area with the heaviest occurring across southeast Montana, as well as northern Wyoming.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Billings, MT wrote its last area forecast discussion before the first event at Oct 11, 1:44 AM MST, 4 hours 46 minutes earlier.

Area forecast discussion, Oct 11, 1:44 AM MST, 4 hours 46 minutes before
Area Forecast Discussion
National Weather Service Billings MT
244 AM MDT Mon Oct 11 2021

.DISCUSSION...

Today through Wednesday...

Last night, a cold front worked it's way through the area with
precipitation filling in behind and temperatures dropping.
Continue to monitor your forecast over the next couple days for
any potential changes.

Hazards: A Winter Storm Warning remains in effect for the
mountains as well as the Beartooth foothills up to Melville and
over to Livingston. A Winter Storm Warning has been issued for
southern Bighorn county along with Sheridan County. All other
areas from Wheatland County to Rosebud County to Powder River
County has been upgraded to an Winter Weather Advisory.

Impacts: Travels will be hazardous to impossible in areas with a
Winter Storm Warning, especially for I-90 south of Crow Agency
through Sheridan. Roads, including bridges and overpasses, will
likely become slick and hazardous. The weight of snow on tree
limbs may down power lines and could cause sporadic power
outages.

Temperatures: For today, we have already seen the warmest
temperatures of the day around midnight, with cooling temperatures
expected throughout the day. Areas in the west will be in the 30s,
warming to low 50s in the far east. Highs on Tuesday will in the
the low to mid 30s across most of the area with low 40s in the
east. This is different from what we saw yesterday and could keep
many areas we were anticipating to switch to rain during the day,
as snow. Wednesday's temperatures will be in the upper 30s to mid
40s.

Snow: Snow amounts have increased from what we saw 24 hours ago.
Due to the cooler temperatures (talked about above), it looks like
many locations what were going to see a rain/snow mix during the
day, may fall now as snow. For the lower elevations, snow will
accumulate mainly on grassy surfaces but if the snow falls hard
enough, the roads could cool to the point snow will start
accumulating. Bridges will freeze first. Snow amounts in the
mountains will range in the one to two feet, with the highest
peaks potentially seeing more. The Beartooth foothills along with
the Bighorn foothills will also see amounts of one to two feet.
These areas are also prone to upslope, which could allow for
localized higher snow totals. Lower elevations south of a line
from the Crazy mountains, through the Bull mountains to Forsyth to
Broadus will see 5 to 12 inches of snow, with the highest totals
in the higher hills. Billings area will see 6 to 9 inches. Again,
these totals will be on grassy surfaces. Snow on the roads will be
significantly less.

Precipitation: QPF totals from Livingston to Roundup will be near
0.75 inches, increasing towards the southeast with near 2 inches
in the far southeastern corner. Areas in the foothills and the
mountains will reach towards 2.5 inches or more.

Winds: Winds will be breezy during the day with the strongest
along the ND border. Will generally gust to 25 mph, increasing
towards the ND border to 40 mph. With the snow being wet and
heavy, blowing snow is not a major concern.

Continue to monitor your forecast over the next couple days for
any potential changes.

Plouffe

Thursday through Sunday...

Long term forecast temperatures, especially overnight lows will
depend a lot on how much snow is on the ground. Lots of snow plus
clear skies will result in strong radiational cooling and could
push temperatures significantly lower than current model thoughts,
and likewise highs will depend on how cold temperatures get at
night given the waning daylight this time of year.

A piece of energy wrapping around the back side of the exiting
early week system will bring a chance for additional showers
Thursday before it dives southward. Lots of uncertainty still on
the track so whether it adds significantly to the early week
snow/precipitation totals or not is still up in the air, but
something to keep an eye on especially for western and southern
portions of the forecast area.

Ridging and downslope flow develop on Friday and persist through
the weekend for dry and warmer conditions. Chambers

&&

.AVIATION...

Storm system moving into the area from the west will bring MVFR or
lower conditions to central and western areas through the day, and
to eastern areas by late this afternoon/evening. Precipitation
will become widespread from west to east through the day and will
be a mix of rain and snow early, turning to all snow this
evening. Mountains will be obscured by sunrise and remain obscured
for the next 72 hours. North winds turning easterly will gust 20
to 30kts at times today into tonight. Chambers
&&

.PRELIMINARY POINT TEMP/POPS...

    Tdy Tue     Wed     Thu     Fri     Sat     Sun
-------------------------------------------------------
BIL 041 031/034 029/039 028/044 027/048 033/055 036/062
    9/O ++/S    71/B    11/B    00/U    00/U    00/U
LVM 038 025/037 021/043 024/043 022/049 027/056 031/062
    +/S +8/S    20/B    21/B    00/U    00/U    00/B
HDN 044 030/035 028/039 024/045 025/050 027/057 029/063
    9/R ++/O    83/O    01/B    00/U    00/U    00/U
MLS 045 033/040 031/041 028/046 029/051 033/056 032/061
    6/R 99/O    96/O    21/B    00/U    00/U    00/U
4BQ 048 034/040 031/038 026/042 029/046 030/053 031/059
    4/R 9+/O    97/O    11/B    00/U    00/U    00/U
BHK 048 035/045 031/038 028/044 028/049 031/056 031/063
    2/R 58/R    99/O    41/B    00/U    00/U    00/U
SHR 043 026/035 024/039 020/043 021/046 023/053 026/059
    9/R ++/S    83/S    01/B    00/U    00/U    00/U

&&

.BYZ WATCHES/WARNINGS/ADVISORIES...
MT...Winter Weather Advisory in effect from noon today to 6 PM MDT
      Wednesday FOR ZONES 29-34-42-139-170-173-235.
     Winter Weather Advisory in effect from midnight tonight to 6
      PM MDT Wednesday FOR ZONES 30-31-36-57-58.
     Winter Storm Warning in effect from 6 AM this morning to 6 PM
      MDT Wednesday FOR ZONES 40-56-64>66-141-172.
     Winter Weather Advisory in effect from 6 AM this morning to 6
      PM MDT Wednesday FOR ZONES 63-228.
     Winter Storm Warning in effect until 6 PM MDT Wednesday FOR
      ZONES 67-68-171.
     Winter Storm Warning in effect from 6 PM this evening to 6 PM
      MDT Wednesday FOR ZONES 138-169.
WY...Winter Storm Warning in effect until 6 PM MDT Wednesday FOR
      ZONE 198.
     Winter Storm Warning in effect from 6 PM this evening to 6 PM
      MDT Wednesday FOR ZONE 199.

&&

weather.gov/billings
Hazardous weather outlook, Oct 11, 1:46 AM MST, 4 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Billings MT
246 AM MDT Mon Oct 11 2021

MTZ029>033-037-042-063-228-111000-
Musselshell-Treasure-Northern Rosebud-Custer-Fallon-Carter-
Golden Valley-Judith Gap-Southern Wheatland-
246 AM MDT Mon Oct 11 2021

Areas that will see impacts from this winter storm have been
upgraded to Winter Storm Advisories and Winter Storm Warnings.
Please see your local forecast.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 winter storm. Local standard time, as filed.

Winter Storm, Northeast Bighorn Mountains

When
October 11, 6:30 AM MST to October 12, 7:00 PM MST
Where
Northeast Bighorn Mountains forecast zone
Reported by
SNOTEL
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Area SNOTELS reported 12-18 inches of snow.

Winter Storm, Sheridan Foothills

When
October 11, 3:00 PM MST to October 13, 8:00 AM MST
Where
Sheridan Foothills forecast zone
Reported by
Trained Spotter
Coordinates
44.790, -106.879 (the zone’s center; the record gives no point)

Snowfall of 6 to 12 inches was reported across the area. Key Impacts: downed trees and power outages.

What these are

Winter Storm
A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, October 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 986194, 986199.